Arizona, 2008

Hail in Arizona, September 9, 2008

September 9, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced a significant amount of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced a significant amount of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 9, 9:55 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 9, 9:55 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST TUE SEP 09 2008

.SYNOPSIS...MOISTURE WILL CONTINUE TO BE DRAWN NORTHWARD ACROSS
NORTHERN ARIZONA THROUGH THURSDAY. THIS WILL BRING A CONTINUED
CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL
DAYS. A DRYING TREND IS EXPECTED TO BEGIN ON FRIDAY THROUGH THE
WEEKEND.

&&

.DISCUSSION...MOISTURE POOL TO OUR SOUTH WILL INTERACT WITH AN
APPROACHING TROUGH OVER THE GREAT BASIN FOR THE NEXT FEW DAYS. THE
COMBINATION OF COLDER TEMPERATURES ALOFT...SHEAR...AND LARGE SCALE
DYNAMICS WILL PROVIDE THE IMPETUS FOR ISOLATED CELLS SEVERE THROUGH
AT LEAST THURSDAY. POPS/GRIDS LOOK REASONABLE ENOUGH FOR TODAY BUT
MAY NEED TO BE RAISED TOMORROW. NO UPDATES FOR THE SHORT TERM NEEDED
THIS MORNING.

&&

.AVIATION...FOR THE 18Z PACKAGE...CLOUD DECKS AROUND 15 KFT MSL
ALONG WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST
THROUGH 20Z NEAR THE UT AND NM BORDERS OF NORTHERN AZ.
ELSEWHERE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP...FIRST OVER THE HIGHER TERRAIN AREAS...SPREADING INTO THE
LOWER ELEVATION AREAS DURING THE AFTERNOON. THE STRONGER STORMS
TODAY WILL PRODUCE MVFR VISIBILITIES...ALONG WITH LOCAL WIND GUSTS
OF 30-40 KTS. THE CHANCE OF SHOWERS AND STORMS WILL CONTINUE
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...A WEAK TROUGH WILL SLOWLY MOVE ACROSS
THE REGION...KEEPING TEMPERATURES AT OR BELOW NORMAL. THERE WILL BE
A 20 TO 30 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS ON THURSDAY
AS THE TROUGH APPROACHES NORTHERN ARIZONA. STARTING ON FRIDAY...
DRIER AIR WILL MOVE IN...RESULTING IN ONLY SLIGHT RAIN CHANCES INTO
THE WEEKEND. DAYTIME WINDS ON THURSDAY AND FRIDAY WILL GENERALLY BE
FROM THE WEST OR NORTHWEST AT 5 TO 15 MPH. BY SATURDAY...WINDS ARE
FORECAST TO BECOME NORTHEASTERLY AS HIGH PRESSURE BUILDS IN.

&&

PUBLIC...............PETERSON
AVIATION/FIRE WX.....DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Sep 9, 10:00 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE SEP 9 2008

AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY IN PROGRESS THIS
MORNING ACROSS EASTERN ARIZONA. ELSEWHERE...INCREASING MOISTURE AND
A TROUGH OF LOW PRESSURE OVER NEVADA WILL LEAD TO SCATTERED STORM
DEVELOPMENT BY 11 AM MST OVER THE REMAINDER OF CENTRAL AND NORTHERN
ARIZONA.

STORMS TODAY WILL MOVE TO THE NORTHEAST AT 10 TO 15 MPH. MOST STORMS
WILL CONTAIN BRIEF MODERATE TO HEAVY RAIN AND SMALL HAIL. ISOLATED
STRONGER STORMS MAY BECOME SEVERE BY EARLY AFTERNOON. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE BEST POTENTIAL FOR THESE STRONGER STORMS WILL BE ACROSS EASTERN
YAVAPAI COUNTY...SOUTHERN COCONINO COUNTY...NORTHERN GILA COUNTY AND
PORTIONS OF FAR SOUTHERN NAVAJO AND APACHE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH
THURSDAY WITH ISOLATED SEVERE ACTIVITY STILL POSSIBLE. A DRYING TREND
WILL DEVELOP BY FRIDAY...INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 142 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Apache

When
September 9, 1:20 PM MST to 1:30 PM MST
Where
Apache County, 6.71 mi NNE of Rice to 7.05 mi SSE of Adamana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.121, -109.789

A significant amount of pea to dime sized hail fell with the Petrified Forest National Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136180.